Conflicts of interest None declared.
Induction and exacerbation of psoriasis with Interferon-alpha therapy for hepatitis C: A review and analysis of 36 cases
Article first published online: 1 JUN 2012
© 2012 The Authors. Journal of the European Academy of Dermatology and Venereology © 2012 European Academy of Dermatology and Venereology
Journal of the European Academy of Dermatology and Venereology
Volume 27, Issue 6, pages 771–778, June 2013
How to Cite
Afshar, M., Martinez, A.D., Gallo, R.L. and Hata, T.R. (2013), Induction and exacerbation of psoriasis with Interferon-alpha therapy for hepatitis C: A review and analysis of 36 cases. Journal of the European Academy of Dermatology and Venereology, 27: 771–778. doi: 10.1111/j.1468-3083.2012.04582.x
Funding sources that supported work MA is supported by a fellowship grant from the National Psoriasis Foundation. RLG is supported by NIH grants R01 AR052728, R01 AI052453, R01 AI0833358, HHSN272201000020C and a Merit Award from the Veterans Administration.
- Issue published online: 8 MAY 2013
- Article first published online: 1 JUN 2012
- Received: 28 February 2012; Accepted: 23 April 2012
Background Interferon-alpha (IFN-α) therapy is used to treat hepatitis C infection. The exacerbation and occurrence of psoriasis in hepatitis C patients treated with IFN-α is increasingly recognized, but the distinct associated features, aetiology and management have not been reviewed.
Objective To review all published cases of hepatitis C patients who developed psoriasis while receiving IFN-α therapy.
Methods The review was conducted by searching the PubMed database using the keywords ‘hepatitis C’ AND ‘psoriasis.’ In addition, references to additional publications not indexed for PubMed were followed to obtain a complete record of published data.
Results We identified 32 publications describing 36 subjects who developed a psoriatic eruption while receiving IFN-α therapy for hepatitis C. Topical therapies were a commonly employed treatment modality, but led to resolution in only 30% of cases in which they were employed solely. Cessation of IFN-α therapy led to resolution in 93% of cases. Hundred per cent of those who developed psoriasis while on IFN-α therapy responded to systemic therapy and were able to continue the drug.
Conclusion Further studies and analysis of IFN-α-induced lesions are necessary to clarify the role of IFN-α and the hepatitis C virus in the development of psoriatic lesions.